Kansas, 2024Hail and Damaging Wind in Kansas, July 17, 2024
July 17, 2024 · NWS GLD · 2 events in 2 counties and zones
Thunderstorms developed across western Kansas during the afternoon hours which led to dime to nickel size hail in Sharon Springs along with a 63 mph wind gust in Sherman county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across western Kansas during the afternoon hours which led to dime to nickel size hail in Sharon Springs along with a 63 mph wind gust in Sherman county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 3:15 PM MST, 11 minutes earlier. Its key messages:
- Thunderstorm chances continue through the end of the week with a risk for severe storms each day through Friday.
- Temperatures remaining near normal through next week.
- Locally heavy rainfall possible through Friday night.
Area forecast discussion, Jul 17, 3:15 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
415 PM MDT Wed Jul 17 2024
.KEY MESSAGES...
- Thunderstorm chances continue through the end of the week with
a risk for severe storms each day through Friday.
- Temperatures remaining near normal through next week.
- Locally heavy rainfall possible through Friday night.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1205 PM MDT Wed Jul 17 2024
17Z Water vapor imagery and RAP analysis indicated CWA under
broad northwest flow with H5 ridge centered near the four
corners region with trough centered over the northeast CONUS. PV
analysis suggests at least 2 smaller disturbances moving over
top of ridge to the west. At the surface broad and light
easterly flow observed across area as surface ridge settles over
the area. With dewpoints in the low 60s, already seeing CU
fields develop, with storm initiation already occurring along
weak convergence zone near KLIC.
Primary short term concerns will focus on thunderstorm potential
each afternoon and evening through Friday.
As mentioned earlier, already seeing thunderstorm initiation on
subtle convergent zone along Palmer Divide and expect this to
continue on through the afternoon. While no major short wave
trough is apparent upstream, inhibition looks rather weak
allowing for several areas of thunderstorms to develop. The
first will likely be along convergent zone/south of Interstate
70 in eastern Colorado, with storms moving east southeast
through the afternoon hours. A second round of storms will
likely initiate over the higher terrain and merge into more of
an MCS in the evening hours. This will likely bring more
widespread storms as it moves east into Kansas. Have doubts
about how far east storms will make it as there is a rather
sharp gradient in available instability and have opted to be a
bit conservative on eastward progression. With instability
around 1000 J/KG and fairly straight hodographs expect a few
stronger storms early on, but think biggest threat will be
organized cold pools/ damaging wind gusts. High precipitable
water values, slow storm movement and high freezing levels
support a heavy rain threat as well, but best potential does not
seem to line up with where heavy rain has fallen recently.
On Thursday, sfc ridge retreats to the east as trough
strengthens over eastern Colorado. This will result in
increasing southerly winds as well as increasing temperatures.
While a similar upper level pattern will be in place during the
afternoon, H7 temperatures will be several degrees C warmer
than today resulting in stronger capping. Given the weak overall
forcing, confidence in thunderstorm development not as high as
today although threats will be similar to the last several days.
Pattern continues on Friday although afternoon forcing looks to
be stronger as weak cold front sweeps across the area. With
more focused forcing along front, looks like Friday evening may
be the best chance for rain across a large part of the area.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 1233 PM MDT Wed Jul 17 2024
Medium range models in general agreement with the overall large
scale pattern through the middle of next week as flow aloft
becomes more northerly and rather weak as H5 ridge remains
firmly in place across southwest CONUS and weak cut of low
develops over the Central Plains. While there is a bit of
uncertainty with exact track of this low, somewhat surprised
that it is pretty well accounted for in the GEFS mean showing at
least broad consensus between ensemble members. Net result will
be a cooler and cloudy weekend with showers possible through
Monday. With current data, does not appear to be a great severe
weather threat with weak shear and limited available
instability.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 415 PM MDT Wed Jul 17 2024
KGLD...VFR conditions are currently forecast through the period.
From taf issuance through about 06z, surface winds will be
erratic due to thunderstorms in the area but generally from the
south to southwest at speeds under 12kts. Outflow from nearby
thunderstorms could reach 35kts and given slow storm motions
visibilities could drop below VFR category due to heavy
rainfall. After 07z, light and variable winds become southerly
by late morning and increase in speed with gusts of 25 to 30kts.
KMCK...VFR conditions are currently forecast through the period.
An east to east-southeast wind up to 10kts is forecast from taf
issuance through 14z. From 15z-20z, southeast winds under 11kts
are forecast. After 21z, southeast winds gusting to 20kts or so
are forecast. Presently, convection appears to remain well west
and southwest of the terminal through the period. We will be
watching for any thunderstorms well northwest of the terminal
possibly making it toward the terminal late this evening.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...JRM
LONG TERM...JRM
AVIATION...99
Hazardous weather outlook, Jul 17, 12:36 PM MST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
136 PM MDT Wed Jul 17 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
136 PM MDT Wed Jul 17 2024 /236 PM CDT Wed Jul 17 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A few severe thunderstorms are possible this afternoon and evening
across much of the area, with the best chances across eastern
Colorado. Hail up to the size of half dollar and strong wind gusts
in excess of 60 mph are the primary threat with these storms. Locally
heavy rain causing flash flooding is possible, but not expected to be
widespread.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
There is a marginal risk for severe storms Thursday afternoon and
evening in northeast Colorado and along the Colorado and Kansas
border area. Damaging wind gusts will be the primary hazard, as well
as marginally severe hail.
Severe storm chances continue on Friday afternoon and evening, with
perhaps more widespread coverage possible. Damaging wind gusts will
continue to be the primary hazard, but also some instances of large
hail will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through the evening. Please report
any severe weather to the National Weather Service in Goodland.
In the hours before
Local storm report, Jul 17, 1:26 PM MST, 2 hours before
Preliminary Local Storm Report
National Weather Service Goodland KS
226 PM MDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM Hail 3 SE Kit Carson 38.73N 102.76W
07/17/2024 M0.25 Inch Cheyenne CO Trained Spotter
Hail at least an inch thick on the ground.
&&
JNSpecial weather statement, Jul 17, 1:44 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
244 PM MDT Wed Jul 17 2024
COZ091-092-172130-
Kit Carson County CO-Cheyenne County CO-
244 PM MDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 330 PM
MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Vona, or 15 miles southeast of Seibert, moving
southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3908 10290 3916 10278 3905 10249 3893 10252
3886 10274
TIME...MOT...LOC 2043Z 312DEG 7KT 3910 10275
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JNLocal storm report, Jul 17, 1:59 PM MST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
259 PM MDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM Tstm Wnd Gst Kit Carson 38.76N 102.80W
07/17/2024 M54 MPH Cheyenne CO Mesonet
&&
JNSpecial weather statement, Jul 17, 2:28 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
328 PM MDT Wed Jul 17 2024
KSZ027-041-172200-
Wallace KS-Greeley KS-
328 PM MDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WALLACE AND
NORTHEASTERN GREELEY COUNTIES THROUGH 400 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Sharon Springs. This thunderstorm was nearly
stationary.
HAZARD...Brief, localized wind gusts up to 50 mph and torrential
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Wallace and northeastern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3856 10182 3864 10185 3872 10187 3880 10186
3886 10181 3890 10176 3889 10158 3883 10154
3874 10155 3870 10157 3850 10157 3849 10166
3851 10175
TIME...MOT...LOC 2127Z 295DEG 4KT 3869 10167
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
VincentSpecial weather statement, Jul 17, 2:53 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
353 PM MDT Wed Jul 17 2024
KSZ027-041-172215-
Wallace KS-Greeley KS-
353 PM MDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WALLACE AND
NORTHEASTERN GREELEY COUNTIES THROUGH 415 PM MDT...
At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Sharon Springs. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 55 mph, pea to nickel size hail and
torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Wallace and northeastern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3876 10189 3879 10186 3880 10171 3879 10163
3874 10161 3860 10160 3855 10165 3855 10184
3861 10191 3871 10191
TIME...MOT...LOC 2152Z 352DEG 2KT 3870 10177
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VincentSpecial weather statement, Jul 17, 3:24 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
424 PM MDT Wed Jul 17 2024
KSZ027-172300-
Wallace KS-
424 PM MDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WALLACE COUNTY
THROUGH 500 PM MDT...
At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sharon Springs. This thunderstorm was nearly stationary.
HAZARD...Brief, localized wind gusts up to 55 mph, half inch hail
and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Wallace County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3878 10180 3890 10180 3895 10178 3898 10173
3900 10167 3897 10158 3894 10152 3881 10152
3874 10162 3875 10174
TIME...MOT...LOC 2223Z 269DEG 2KT 3887 10172
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentHail, Wallace
- When
- July 17, 3:26 PM MST
- Where
- Wallace County, 1.64 mi NNW of Sharon Spgs
- Measured
- 0.88 in hail
- Reported by
- 911 Call Center
- Coordinates
- 38.901, -101.743
Wallace County dispatch reported dime to nickel sized hail with some light/localized accumulation in Sharon Springs. Picture of accumulating hail observed on Facebook.
Thunderstorm Wind, Sherman
- When
- July 17, 5:12 PM MST
- Where
- Sherman County, 5.87 mi NW of Goodland Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.424, -101.784
WeatherLink site Rietcheck Farms recorded the wind gust.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17 to 19, 202411 deaths · 1 event
- Heat in Arizona, July 17 to 20, 20247 deaths · 2 events
- Wildfire in Washington, July 17 to 31, 2024$19 million · 1 event
- Flash Flooding and Heavy Rain in Missouri, July 17, 2024$1.7 million · 26 events
- Damaging Winds in Virginia, July 17, 2024$93,000 · 56 kt wind · 24 events
- Flash Flooding and Damaging Winds in New Mexico, July 17 to 20, 2024$100,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 17, 2024$107,000 · 52 kt wind · 5 events
- Damaging Winds in New York, July 17, 2024$39,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 17, 2024$16,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Virginia, July 17, 2024$24,000 · 50 kt wind · 20 events
- Damaging Winds in Virginia, July 17, 2024$26,000 · 60 kt wind · 15 events
- Damaging Winds in Pennsylvania, July 17, 2024$33,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199159, 1199160.